Article Text

PDF

Tuberculous tonsillitis in a patient receiving etanercept treatment
  1. C T Derk,
  2. R J DeHoratius
  1. Department of Rheumatology, Thomas Jefferson University, Room 613, Curtis Bldg, 1015 Walnut Street, Philadelphia, PA 19107, USA
  1. Correspondence to
    Dr C T Derk;
    bacfe31{at}aol.com

Statistics from Altmetric.com

Since the approval by the Food and Drug Administration (FDA) of tumour necrosis factor α antagonists, infections have accounted for 21% of the adverse events reported to the FDA for etanercept and 20% of those reported for infliximab.1,2

As of May 2001, from approximately 147 000 subjects receiving infliximab treatment, 70 patients have been reported to have developed active tuberculosis. Of these, 52% presented with extrapulmonary tuberculosis while 24% presented with disseminated disease.3 As of April 2001, from approximately 102 000 subjects receiving etanercept treatment, nine patients have been reported to have developed active tuberculosis.4 With the case report presented herein we want to add evidence to suggest that atypical presentation of active tuberculosis may also be seen in patients receiving etanercept treatment.

CASE REPORT

The patient, a 56 year old Filipino man with no significant past medical history other than receiving BCG immunisation at age 23 before he emigrated to the United States, presented to our clinic for a third opinion for his polyarthritis symptoms. He had initially been seen two years previously by a rheumatologist for left knee swelling and diffuse asymmetric arthralgias. A raised erythrocyte sedimentation rate and a raised rheumatoid factor prompted a diagnosis of rheumatoid arthritis. Treatment was started with a tapering dose of prednisone and weekly oral methotrexate. The patient discontinued both drugs about two months later and sought the advise of another rheumatologist about a year later. At that time it was noted that the patient had swelling of his wrists, ankles, and knees, and etanercept was started for a presumptive diagnosis of rheumatoid arthritis. No radiological studies were performed.

About a week before our evaluation the patient had developed a swollen left tonsil and was evaluated by an otolaryngologist, who performed a resection of his left tonsil to rule out a possible malignancy or infection.

On physical examination there was evidence of small bilateral knee effusions as well as an erythematous rash over his upper arms. There were no palpable nodules and he complained of morning stiffness that lasted for about 10 minutes. He had no respiratory complaints and his lung fields were clear to auscultation. Radiographic studies of his hands, wrists, and knees showed osteoarthritic changes without erosions or periarticular osteopenia. A diagnosis of inflammatory osteoarthritis was made, and the patient was treated with hydroxychloroquine 200 mg twice daily, while etanercept was discontinued because of the new diagnosis, and also because stains of the left tonsil had shown acid fast bacilli. Antituberculous treatment was initiated by a consulting infectious disease specialist once disseminated disease was ruled out.

DISCUSSION

Two issues come to the forefront with this case. Even though biological agents are new treatments for rheumatoid arthritis, the increased incidence of infectious adverse events, should make us reserve these treatments for patients who meet the clinical criteria for a diagnosis of rheumatoid arthritis. Also of importance, and as described in this case report, is the fact that not only patients receiving infliximab but also patients receiving etanercept can have atypical presentations of Mycobacterium tuberculosis infections.

REFERENCES

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.